Alert archive / Maine / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 37, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Aug 3, 2012, 4:49 PM EDT for Hancock County, Penobscot County, Maine. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2012, 4:49 PM EDT (20:49 UTC)
- Expired
- Aug 3, 2012, 5:30 PM EDT
- In force
- 41 min
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
Counties Hancock County, ME, Penobscot County, ME
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 5:10 PM EDT | TSTM WND DMG | Exeter, ME | LARGE TREE BRANCHES DOWN ON THE EXETER ROAD. TIME IS ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 8.8 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 230 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 1233 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
510 WUUS51 KCAR 032049 SVRCAR MEC009-019-032130- /O.NEW.KCAR.SV.W.0037.120803T2049Z-120803T2130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CARIBOU ME 449 PM EDT FRI AUG 3 2012 THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN PENOBSCOT COUNTY IN EAST CENTRAL MAINE... THIS INCLUDES THE CITIES OF...OLD TOWN...BANGOR... CENTRAL HANCOCK COUNTY IN SOUTHEAST MAINE... * UNTIL 530 PM EDT * AT 443 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF EAST CORINTH...OR 8 MILES SOUTHEAST OF DEXTER...AND MOVING SOUTHEAST AT 30 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KENDUSKEAG...HERMON...HAMPDEN...BREWER...VEAZIE...ORONO AND DEDHAM. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. && LAT...LON 4496 6841 4459 6856 4490 6923 4508 6913 TIME...MOT...LOC 2048Z 293DEG 42KT 4494 6906 $$ NORTON
1 follow-up statement
271
WWUS51 KCAR 032101
SVSCAR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
501 PM EDT FRI AUG 3 2012
MEC009-032110-
/O.CAN.KCAR.SV.W.0037.000000T0000Z-120803T2130Z/
HANCOCK ME-
501 PM EDT FRI AUG 3 2012
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL HANCOCK COUNTY IS
CANCELLED...
PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.
LAT...LON 4507 6912 4507 6905 4499 6858 4468 6875
4490 6923 4498 6919
TIME...MOT...LOC 2100Z 290DEG 19KT 4495 6910
$$
MEC019-032130-
/O.CON.KCAR.SV.W.0037.000000T0000Z-120803T2130Z/
PENOBSCOT ME-
501 PM EDT FRI AUG 3 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR SOUTHWESTERN PENOBSCOT COUNTY...
AT 456 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR
EXETER...OR 9 MILES SOUTHEAST OF DEXTER...MOVING EAST AT 20 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO EAST
CORINTH...KENDUSKEAG...HUDSON...LEVANT...VEAZIE...ORRINGTON...
ORONO...OLD TOWN...MILFORD...HERMON...HAMPDEN...GLENBURN...
EDDINGTON...BREWER...BRADLEY AND BANGOR
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.
&&
LAT...LON 4507 6912 4507 6905 4499 6858 4468 6875
4490 6923 4498 6919
TIME...MOT...LOC 2100Z 290DEG 19KT 4495 6910
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:17 PM EDT, 1 hour 32 minutes earlier.
Area forecast discussion, Aug 3, 3:17 PM EDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 317 PM EDT FRI AUG 3 2012 .SYNOPSIS... A COLD FRONT WILL CROSS THE AREA THIS EVENING AND MOST OFF THE COAST OVERNIGHT. HIGH PRESSURE WILL BUILD ACROSS THE REGION FOR SATURDAY INTO SUNDAY. && .NEAR TERM /THROUGH SATURDAY/... CHALLENGES WILL CONVECTION THIS AFTERNOON INTO THE EVENING AND HOW STRONG AND HOW EXTENSIVE WILL THE FOG BE. TSTMS FIRING ACROSS NORTHERN AND CENTRAL AREAS ATTM AHEAD OF THE APCHG COLD FRONT. STILL EXPECTING CONVECTION TO FIRE UP ACROSS PORTIONS OF THE CENTRAL HIGHLANDS AND DOWNEAST REGIONS LATER THIS AFTERNOON AS BEST INSTABILITY SHIFTS SSE. SPC MESO-ANALYSIS INDICATES THIS ATTM. ALSO, THINKING HEAVY RAINFALL AND STRONG WIND GUSTS STILL POSSIBLE. SBCAPES UP AROUND 2000+ JOULES W/LIS DOWN TO AROUND -5. 0-6KM SHEAR FROM THE LATEST RUC WAS AROUND 25KTS WHICH WOULD FAVOR POSSIBLE DOWNBURST WINDS. EXPECTING CONVECTION TO WIND DOWN THIS EVENING AS INSTABILITY AXIS SHIFTS EAST INTO NEW BRUNSWICK. COLD FRONT WILL CLEAR THE COAST TONIGHT W /DRIER-COOLER AIR EXPECTED TO FILTER BEHIND THE FRONT. MIDNIGHT CREW/S OVERNIGHT MINS OF LOW/MID 50S ACROSS THE NORTH W /MID-UPPER 50S CENTRAL AND DOWNEAST LOOKED GOOD. THE OTHER CONCERN IS FOG RETURNING OVERNIGHT INTO SATURDAY MORNING. DECIDED ON AREAS OF FOG RIGHT ALONG THE IMMEDIATE COAST AND OVER THE WATERS. FURTHER INLAND, WENT W/PATCHY FOG FOR NOW GIVEN THE DRYING TREND. THERE COULD BE A BRIEF TIME WHEN VSBYS DROP LOWER AS DEWPOINT ALIGNS W/THE TEMPERATURE. THIS WILL BE ESPECIALLY TRUE IN AREAS FROM EARLIER RAINFALL. HIGH PRES BUILDING INTO THE REGION FROM CANADA ON SATURDAY WILL PROVIDE DRY AND PLEASANT CONDITIONS FOR EARLY AUGUST. MAX TEMPERATURES SHOULD HAVE NO PROBLEM REACHING WELL INTO THE 80S W/AMPLE SUNSHINE. LATEST MOS/NAM MAXES MATCHED CLOSE TO WHAT THE MIDNIGHT CREW HAS AND THEREFORE ONLY TWEAKING WAS DONE FOR THE COAST TO BRING MAXES UP DUE TO OFFSHORE WINDS. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/... A WARM FRONT WILL LIFT NORTH THROUGH THE REGION SATURDAY NIGHT INTO SUNDAY USHERING IN VERY WARM AND HUMID CONDITIONS. EXPECT HIGHS SUNDAY GENERALLY IN THE MID 80S WITH DEW POINTS RISING INTO THE MID TO HIGH 60S. WINDS WILL BE GUSTY OUT OF THE SOUTH AND THIS WILL HELP TO KEEP TEMPERATURES COOLER ALONG THE COAST WHERE HIGHS WILL BE IN THE 70S. CLOUDS WILL INCREASE IN THE AFTERNOON AHEAD OF AN APPROACHING COLD FRONT BUT ANY SHOWER/THUNDERSTORM ACTIVITY LOOKS TO REMAIN WEST OF THE REGION THROUGH THE DAY. AS THE COLD FRONT CONTINUES TO ADVANCE SUNDAY NIGHT SHOWERS WITH POSSIBLE THUNDERSTORMS WILL ROLL THROUGH FROM WEST TO EAST AHEAD OF FRONT DURING THE LATE EVENING INTO THE OVERNIGHT. INSTABILITY LOOKS TO BE MARGINAL DUE TO THE TIMING OF THE FRONT BEING AT NIGHT AND AS A RESULT ANY CONVECTION THAT OCCURS DOES NOT LOOK TO BE SEVERE, ALTHOUGH SOME HEAVY DOWNPOURS WILL BE POSSIBLE. BY MONDAY MORNING THE FRONT LOOKS TO BE SITUATED CLOSE TO THE WESTERN EDGE OF THE STATE. SHOWERS AND STORMS WILL CLEAR THE AREA FROM WEST TO EAST THROUGH THE DAY AS THE FRONT ADVANCES EAST. THE BEST CHANCE FOR ANY STRONGER STORMS MONDAY WILL BE DOWNEAST AS THAT AREA WILL BE LAST TO CLEAR DURING THE AFTERNOON. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... ZONAL FLOW WILL DEVELOP BEHIND AN EXITING COLD FRONT MONDAY NIGHT. DRY WEATHER IS EXPECTED IN THE WAKE OF THIS FRONT THROUGH TUESDAY NIGHT. THE PERSISTENT SUMMER 2012 UPPER TROUGH RETURNS WEDNESDAY THROUGH FRIDAY. ANTICIPATE A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS DAYS 5 THROUGH 7 WITH DISTURBANCES ROTATING AROUND THE BASE OF THE TROUGH. TEMPERATURES WILL BE ABOVE NORMAL THROUGH THE LONG TERM PERIOD. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... NEAR TERM: VFR W/TEMPO MVFR THIS AFTERNOON INTO THE EVENING W/TSTMS FIRING. LEANED W/MVFR VSBY LATER TONIGHT INTO SATURDAY MORNING FOR THE NORTHERN TERMINALS WHILE KBGR AND KBHB ARE EXPECTED TO DROP TO IFR BY 09Z SATURDAY. AFTER 12Z SATURDAY, LOOKS LIKE VFR. SHORT TERM: LOOKS LIKE VFR SATURDAY NIGHT INTO SUNDAY FOR THE MOST PART. HOWEVER, MVFR AND IFR POSSIBLE ACROSS KBGR AND KBHB COULD BE SEEN EARLY SUNDAY MORNING AS WINDS BECOME SOUTHERLY AHEAD OF AN APPROACHING COLD FRONT. SUNDAY NIGHT INTO MONDAY COULD BE INTERESTING AS THAT STRONGER COLD FRONT MOVES ACROSS THE REGION W/POSSIBLE TSTMS AND WIND AND MVFR/IFR CONDITIONS. && .MARINE... NEAR TERM: NO HEADLINES. MAIN CHALLEGE WILL THE CONTINUING 4-5 FOOT SWELL WHICH IS OUT THERE ATTM. WINDS WILL INCREASE SOME OVERNIGHT W/THE COLD FROPA, BUT WINDS WILL RELAX ON SATURDAY AS HIGH PRES MOVES IN FROM CANADA. AREAS OF FOG WILL BE NUISANCE OVERNIGHT BUT VSBYS SHOULD IMPROVE LATER SATURDAY MORNING. USED THE NAM12 AND GFS FOR THE WINDS WHICH SUPPORT 10-15 KTS TONIGHT AND THEN SPEEDS FROP OFF FOR SATURDAY. BROUGHT THE SWELL DOWN TO 3 FT BY MIDDAY SATURDAY W/AN OFFSHORE FLOW. SHORT TERM: POSSIBLE SCA FOR SUNDAY NIGHT INTO MONDAY AS PRES GRADIENT TIGHTEN AHEAD AND W/THE FRONTAL PASSAGE. WINDS START COMING DOWN LATER MONDAY INTO TUESDAY. BACKED OFF A BIT ON THE WNAWAVE BY DROPPING THEM BACK 1-2 FEET. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...NONE. MARINE...NONE. && NEAR TERM...HEWITT SHORT TERM...FITZSIMMONS LONG TERM...OKULSKI AVIATION...HEWITT MARINE...HEWITT/FITZSIMMONS
Hazardous weather outlook, Aug 3, 10:40 AM EDT, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE CARIBOU ME 1040 AM EDT FRI AUG 3 2012 MEZ002-004>006-010-011-015>017-029>032-041445- NORTHEAST AROOSTOOK-NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT- SOUTHEAST AROOSTOOK-CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT- SOUTHERN PENOBSCOT-INTERIOR HANCOCK-CENTRAL WASHINGTON- COASTAL HANCOCK-COASTAL WASHINGTON-SOUTHERN PISCATAQUIS- NORTHERN WASHINGTON- 1040 AM EDT FRI AUG 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE AND SOUTHEAST MAINE. .DAY ONE...TODAY AND TONIGHT. WIDELY SCATTERED THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE STRONG WINDS GUSTS AND TORRENTIAL RAINFALL THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ARE ENCOURAGED TO RELAY ANY WEATHER INFORMATION TO THE NATIONAL WEATHER SERVICE IN CARIBOU. ANZ050>052-041445- COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM- INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME- 1040 AM EDT FRI AUG 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MEZ001-003-041445- NORTHWEST AROOSTOOK-NORTHERN SOMERSET- 1040 AM EDT FRI AUG 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN MAINE AND WEST CENTRAL MAINE. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HEWITT
In the hours before
Local storm report, Aug 3, 4:00 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
400 PM EDT FRI AUG 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM HAIL 1 S CARIBOU 46.85N 68.01W
08/03/2012 M0.75 INCH AROOSTOOK ME NWS EMPLOYEE
PENNY SIZED HAIL FELL BRIEFLY.
0342 PM TSTM WND GST 1 S CARIBOU 46.85N 68.01W
08/03/2012 E0.00 MPH AROOSTOOK ME NWS EMPLOYEE
ESTIMATED 60 MPH WIND GUST AT THE CARIBOU INN AND
CONVENTION CENTER.
&&
JAHThe office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 2:01 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 59 min |
| Aug 3, 2:25 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Penobscot, Washington | 44 min |
| Aug 3, 3:28 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 37 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.